Heavy Snow, Leelanau
- When
- December 28, 1:00 PM EST to 9:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A potent upper level disturbance lifted across Michigan on the 28th, bringing a relatively short period of heavy snow. Accumulations of five to six inches were common across almost all of Northern Michigan, falling in just six hours.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A potent upper level disturbance lifted across Michigan on the 28th, bringing a relatively short period of heavy snow. Accumulations of five to six inches were common across almost all of Northern Michigan, falling in just six hours. Cross Village had the most accumulation with just short of nine inches, while Gaylord, Suttons Bay, McKinley, and Moran were around eight inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 28, 12:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1220 PM EST FRI DEC 28 2007
.AVIATION...A WINTER STORM SYSTEM WILL MOVE FROM SW LWR MICHIGAN
THIS AFTN...TO NRN LAKE HURON THIS EVENING. AS THIS SYSTEM MOVES
NORTHEAST ACRS THE STATE...IT WILL GENERATE WIDESPREAD SNOW OVER
NRN MI THIS AFTN...INTO THE EARLY MORNING HOURS SATURDAY. THE
CURRENT MVFR CONDS OVER NRN MI TAF SITES...ARE EXPECTED TO QUICKLY
DIMINISH TO IFR/LIFR CIG AND VSBY CONDS ARND 18Z...WHICH WILL
CONTINUE INTO THE OVERNIGHT HOURS. NORTHWEST FLOW LAKE INDUCED SNOW
SHOWERS...WILL AFFECT LOCATIONS BETWEEN TAF SITES PLN AND TVC
SATURDAY.
SWR
&&
.UPDATE...ISSUED 1015 AM FRI DEC 28
THINGS PRETTY MUCH UNFOLDING AS PLANNED AS VIGOROUS SHORTWAVE
CONTINUES TO TAKE ON A NEGATIVE TILT AS IT RACES NORTHEAST ACROSS
NORTHERN MISSOURI. ISENTROPIC UPGLIDE...COINCIDENT WITH RATHER
STRONG MID LEVEL -DIVQ...LEADING TO RATHER EXPANSIVE AREA OF SNOW
MAKING STEADY NORTHEAST PROGRESS OVER SOUTHERN WISCONSIN... NORTHERN
ILLINOIS...AND EASTERN IOWA. AS ANTICIPATED... STRONG DYNAMICS
PARTIALLY OFFSETTING RATHER LIMITED MOISTURE SUPPLY...WITH SEVERAL
REPORTS OF MODERATE TO HEAVY SNOW WITH ONE INCH PER HOUR RATES IN
CORE OF THIS SNOW SHIELD. BASED OF SATELLITE AND RADAR
EXTRAPOLATION...SNOW WILL PUSH INTO OUR SOUTHERN ZONES LATE THIS
MORNING AND RAPIDLY SPREAD NORTH...ENCOMPASSING ALL OF NORTHERN
MICHIGAN THIS AFTERNOON. MUCH LIKE WHAT IS CURRENTLY OCCURRING OVER
THE CENTRAL PLAINS...SNOWFALL RATES APPROACHING AN INCH TO INCH AND
A HALF PER HOUR ARE EXPECTED THIS AFTERNOON INTO THE EVENING
HOURS...PRODUCING WIDESPREAD 4 TO 7 INCHES OVER THE AREA...WITH
AMOUNTS PUSHING 8 INCHES IN NORTHEAST LOWER MICHIGAN. THUS...ALL
CURRENT WARNING AND ADVISORIES REMAIN UNCHANGED. ONLY MINOR
ADJUSTMENT TO CURRENT FORECAST WAS TO DELAY SNOW ONSET OVER SOUTHERN
AREAS BY ABOUT AN HOUR OR SO AND FIT CURRENT TEMPERATURE TRENDS TO
GOING FORECAST.
UPDATED GRIDS/ZONES/NEARSHORES/WINTER WEATHER PRODUCTS OUT SHORTLY
MSB
&&
.PREV DISCUSSION... /ISSUED 336 AM EST FRI DEC 28 2007/
DISCUSSION...LARGE SCALE PATTERN FEATURES A BROAD LONG WAVE TROUGH
ACROSS CENTRAL NORTH AMERICA...BEING ROUGHLY HELD IN POSITION BY A
CONTINUOUS TRAIN OF PACIFIC SHORT WAVE TROUGHS DIVING INTO THE
SOUTHERN PLAINS. INDICATIONS ARE THAT LONG WAVE PATTERN WILL BE
SHIFTING OVER THE NEXT WEEK...WITH REDEVELOPMENT OF TROUGHING ACROSS
EASTERN NORTH AMERICA/WESTERN ATLANTIC. THIS WOULD RESULT IN A
RETURN TO COLDER WEATHER FOR THE START OF THE NEW YEAR ACROSS THE
GREAT LAKES...THOUGH PROBABLY A TRANSIENT SHOT OF COLDER AIR.
IN THE MEANTIME...THE NEXT WAVE IN THE PACIFIC SHORT WAVE TRAIN HAS
BOTTOMED OUT OVER NORTHERN TX EARLY THIS MORNING...AND WILL SWING
NORTHEAST TOWARD THE GREAT LAKES TODAY. THIS SYSTEM WILL BE THE
MAIN FOCUS THIS FORECAST CYCLE...WITH REGARD TO SNOW AMOUNTS/
PLACEMENT LATER TODAY INTO TONIGHT. IN THE WAKE OF TONIGHTS
SYSTEM...WILL BE DEALING WITH A MODEST LAKE EFFECT SNOW SHOWER
PATTERN FOR SATURDAY AS THE OTHER FORECAST ISSUE FOR THE NEAR TERM.
TODAY/TONIGHT...WHILE MAIN UPPER LEVEL DYNAMICS WITH APPROACHING
WAVE CROSS TX/OK/KS...BETTER BAROCLINICITY IS FARTHER SOUTH WITH A
WEAKENING SURFACE LOW OVER FAR SOUTHERN TX AND A BROAD AREA OF
STRONG PRESSURE RISES ACROSS MUCH OF TX. WEAK PRESSURE FALLS
BEGINNING TO DEVELOP OVER EASTERN KS/WESTERN MO...ROUGHLY WHERE
GUIDANCE INDICATING INITIAL SURFACE LOW DEVELOP OVER THE NEXT
SEVERAL HOURS. WITH A SLOW START TO LOW LEVEL CYCLOGENESIS...NOT
LOOKING AT A PARTICULARLY DEEP SURFACE SYSTEM WITH THIS...THOUGH THE
UPPER DYNAMICS ARE PRETTY ROBUST. CURRENT GUIDANCE TRENDS STILL
SUPPORTING A SURFACE LOW TRACK ACROSS IL/SOUTHERN LAKE MICHIGAN BY
EARLY EVENING...THEN TRACKING NORTHEAST ACROSS THE LOWER PENINSULA/
GEORGIAN BAY AND INTO ONTARIO BY SATURDAY MORNING. SNOW STARTING TO
BREAK OUT ACROSS KS/OK...WITH CONVECTION FARTHER EAST INTO AR. SNOW
IS EXPECTED TO SPREAD NORTHEAST AS THE DAY PROGRESSES...STARTING
ALONG THE M-55 CORRIDOR TOWARD EARLY AFTERNOON...AND LAST ACROSS
NORTHERN CHIPPEWA COUNTY AFTER 21Z. AS MENTIONED ABOVE...DESPITE A
RELATIVELY WEAK APPEARANCE IN THE LOWER LEVELS...UPPER LEVEL
FORCING WILL BE STRONG AND WIDESPREAD ACROSS THE ENTIRE FORECAST
AREA. SOME FRONTOGENESIS POTENTIAL AS WELL...THOUGH GUIDANCE
DIFFERS ON PLACEMENT/STRENGTH AND DONT WANT TO RELY TOO MUCH ON A
DIAGNOSTIC THAT WILL BE IMPACTED BY SMALL CHANGES IN WIND
FIELDS...ESPECIALLY WITH THE MAIN LOW/MID LEVEL CIRCULATIONS
CUTTING RIGHT ACROSS LOWER MI. HEAVIEST ACCUMULATIONS MAY END UP
ACROSS NORTHEAST LOWER/EXTREME EASTERN UPPER MI CLOSER TO BEST
MOIST INFLOW...AND PERHAPS SOME CONTRIBUTION FROM LAKE HURON. BUT
FOR THE MOST PART EXPECT ALL COUNTIES ACROSS NORTHERN LOWER TO
APPROACH/EXCEED WARNING CRITERIA SNOWFALL...WITH ADVISORY SNOWFALL
ACROSS CHIPPEWA/MACKINAC COUNTIES (ESPECIALLY EAST OF I-75).
VARYING SNOWFALL RATIOS MAKE THIS A BIT TRICKY AS WELL...SOUTHERN
PORTIONS OF THE FORECAST AREA EXPECTED TO HAVE A TEMPERATURE
PROFILE WITH A DEEPER LAYER OF TEMPERATURES ABOVE -10C (SUPPORTING
A HEAVIER SNOWFALL)...WITH COLDER TEMPERATURES AT LOWER LEVELS
FARTHER NORTH. COULD BE THAT THE SWEET SPOT FOR THE COMBINATION
OF BEST QPF/SNOW RATIO ENDS UP ACROSS EASTERN CHIPPEWA/MACKINAC
COUNTIES...AND PORTIONS OF NORTHERN LOWER TO THE RIGHT OF AN APN-
GLR-PLN LINE OR SO. BOTTOM LINE...WILL BE HOISTING A SNOW ADVISORY
FROM THIS AFTERNOON THROUGH TONIGHT FOR CHIPPEWA/MACKINAC
COUNTIES...AND A HEAVY SNOW WARNING FOR ALL OF NORTHERN LOWER FROM
THIS AFTERNOON THROUGH THIS EVENING. AREAS NEAR LAKE HURON MAY
HAVE SOME ISSUES WITH BLOWING SNOW...WHICH MEANS A WINTER STORM
WARNING MAY BE MORE APPROPRIATE...BUT WILL KEEP THINGS SIMPLE AS
FAR AS HEADLINE MANAGEMENT GOES. SNOW AMOUNTS WILL BE A BROAD 3
TO 7 INCHES MOST AREAS...WITH 6-8 INCHES ACROSS FAR NORTHEAST
LOWER.
SATURDAY...TRANSITION TOWARD A WEST-NORTHWEST LAKE EFFECT EVENT WILL
OCCUR DURING THE EARLY MORNING HOURS OF SATURDAY AS DEEP LAYER
SUBSIDENCE SPREADS ACROSS THE AREA. OFF LAKE SUPERIOR...FOCUS WILL
BE AROUND WHITEFISH BAY AND INLAND TOWARD THE SOO REGION WITH MEAN
FLOW GRADUALLY BACKING TOWARD 290 OR SO BY SATURDAY AFTERNOON.
850MB TEMPERATURES COOL TO AROUND -12C...WITH INVERSION HEIGHTS
AVERAGING AROUND 850MB...SO SEVERAL INCHES OF SNOW NOT OUT OF THE
QUESTION OVER NORTHERN CHIPPEWA COUNTY. OFF LAKE MICHIGAN... FLOW
WILL BE SIMILAR TO THAT OVER LAKE SUPERIOR...NORTHWEST BACKING MORE
WEST LATER IN THE AFTERNOON. ALTHOUGH 850MB TEMPERATURES A BIT
WARMER THAN FARTHER NORTH...INVERSION HEIGHTS FORECAST TO BE HIGHER
OVER NORTHERN LAKE MICHIGAN (POKING UP TOWARD OR A LITTLE ABOVE
800MB). BEST ACCUMULATIONS WILL BE FOCUSED NORTH OF M-72...WHERE
2-4 INCHES NOT OUT OF THE QUESTION. SNOW SHOWERS WILL GRADUALLY
FOCUS MORE INTO WEST AND SOUTHWEST FLOW AREAS SATURDAY NIGHT AS
WINDS CONTINUE TO BACK AHEAD OF YET ANOTHER SHORT WAVE TROUGH
CROSSING THE PLAINS.
MARINE ISSUES...INCREASING EASTERLY FLOW WILL NECESSITATE A SMALL
CRAFT ADVISORY STARTING THIS AFTERNOON FOR LAKE HURON NEARSHORE
ZONES...PLUS THE STRAITS OF MACKINAC AS WINDS FUNNEL THROUGH
THERE...AND FROM THE BRIDGE TO SEUL CHOIX WITH COASTAL CONVERGENCE
IN EASTERLY FLOW. MAY EVENTUALLY NEED TO CONSIDER ADVISORIES ON THE
LAKE MICHIGAN SIDE FOR LATER TONIGHT/SATURDAY AS WINDS SWING AROUND
TO THE WEST/NORTHWEST.
EARLY EXTENDED RANGE (SUNDAY THROUGH TUESDAY)...AS MENTIONED ABOVE..
ANOTHER SHORT WAVE CROSSES THE CENTRAL PLAINS/OHIO VALLEY SUNDAY...
BUT MAIN FOCUS WILL BE ON STRONGER JET STREAK CROSSING THE ROCKIES
MONDAY. THIS FEATURE MAY BRING SOME SYNOPTIC SNOW TO THE REGION
LATER SUNDAY INTO MONDAY...BUT MORE IMPORTANTLY LOOKS TO BE THE
IMPETUS TO DRAG DOWN COLDER AIR FOR THE FIRST COUPLE DAYS OF THE
NEW YEAR...AND SETTING UP A DECENT PERIOD OF NORTHWEST FLOW LAKE
EFFECT SNOWS FOR THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT
FORECAST HAS THIS COVERED...SO NO MAJOR CHANGES NEEDED.
JPB
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT FOR MIZ016>036-041-042.
SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 5 AM EST SATURDAY FOR
MIZ008-015.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR LMZ341.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EST
SATURDAY FOR LHZ347>349.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR LHZ345-346.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 431 AM EST FRI DEC 28 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 431 AM EST FRI DEC 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS NORTHERN MICHIGAN THIS AFTERNOON AND CONTINUE INTO TONIGHT. SNOW WILL BE HEAVY AT TIMES. SEE ONGOING ADVISORIES AND WARNINGS FOR DETAILS ON EXPECTED SNOW ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LAKE EFFECT SNOW SHOWERS WILL BRING SOME ADDITIONAL ACCUMULATING SNOW TO PORTIONS OF CHIPPEWA COUNTY AND NORTHWEST LOWER MICHIGAN SATURDAY. THE POTENTIAL EXISTS FOR HEAVIER LAKE EFFECT SNOW SHOWERS TO IMPACT THE TYPICAL SNOWBELT AREAS IN THE TUESDAY AND WEDNESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER...BE SURE TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
The national radar mosaic for the moment the first event began.
23 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71794, 71799, 71800, 71805, 71806, 71807, 71793, 71795, 71796, 71801, 71802, 71803, 71808, 71809, 71810, 71811, 71790, 71791, 71792, 71797, 71798, 71804, 71812.